MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-2-2-3D-ES
Medical Device Problem Codes Separation Failure (2547); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/07/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
See manufacturer report # 2029214-2022-00969 for the other coil involved in this event.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the one axium prime coil experienced resistance and separated/broke/prematurely detached in the catheter, and another coil could not be detached.The patient was undergoing treatment for a ruptured, amorphous aneurysm located in the anterior communicating artery.The max diameter was 3.8mm, and the neck diameter was 3.0mm.The patient's blood flow was normal, and their vessel tortuosity was severe.It was reported that coil could not be pushed out of the distal part of the microcatheter.After several attempts, it was found that the spring coil was "broken" in the microcatheter after it was withdrawn.No additional medical or surgical intervention was required.The physician did not reposition the coil, and no detachment attempts had been made.Another coil in the procedure could not be detached.Three attempts were made with the instant detacher, and one attempt was made with the manual method.A second instant detacher was not used as there were no problems with it.After waiting a few minutes, it was decided to withdraw the coil; however, the coil body was detached in the microcatheter during the withdrawal process. the patient did not experience any injury or complications.The devices were prepared according to the instructions for use (ifu).
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that during the coil delivery process, it was confirmed that there was no contact with the detachment point to detach the spring coil.It was not clear if part of the coil separated from the coil body.
 
Additional Manufacturer Narrative
H3.Product analysis:equipment used- video inspection system (m-81850), ruler (m-83360), camera (panasonic lumix dmc-zs5) as found condition - (second axium prime) the actuator interface was found still secure within the coupler tube.No evidence of detachment attempts using an instant detacher could be found at this location.The axium prime pusher was found broken at the break indicator, with the two segments retained by the release wire.This is indicative of manual detachment attempt at this location.The coin was found fully retracted out of the lumen stop.The shield coil was found damaged/stretched and the implant coil was already detached and not returned for analysis.The exposed release wire was retracted and found to move freely.Testing/analysis ¿ (second axium prime) the outer jacket was removed to access the lumen stop.The lumen stop was found undamaged.The inner diameter of the lumen stop was measured to be 0.0025¿, which is within specification (specification: 0.00220¿ ¿ 0.0029¿).The retainer ring was found undamaged, and the inner diameter was measured to be 0.0046¿, which is within specification (specification: 0.00455¿ ±0.00010¿.The coin was found to be in good condition.The width of the coin was measured at three locations to be 0.0800@0.063mm, 0.101mm@0.127mm, and 0.106mm@0.275mm, and found to be within specification (specification: 0.063mm-0.080mm@0.063mm, 0.075mm-0.105mm@0.127mm, and 0.086mm-0.108mm@0.275mm).No other damages or irregularities were found.Conclusion - based on the customer report and device analysis, the customer report of "premature detach.From a non-detach" could not be confirmed for both devices; however, it cannot be ruled out.The retainer ring on the first device was found damaged.It is possible the damaged retainer ring contributed towards the detachment by causing the detach element to exit the retainer ring.Possible causes for damaged retainer ring include, but not limited to, lack of hydration before procedure, continuous flush not performed during procedure (or insufficient continuous flush), tortuous anatomy, coil is not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation, user advances/retracts the coil against resistance or incompatible catheter.The shield coil was found damaged/stretched for the second device.It is possible the damaged shield coil contributed towards the non-detachment if the shield coil became entangled with the proximal implant coil.The customer report of ¿coil separation¿ was confirmed.It is likely the customer is referring to the premature detachment.Both devices show evidence of detachment attempts at the break indicator, which would have detached the implant coil as expected.It is possible the damaged retainer ring on the first axium prime co ntributed towards the separation.The customer report of ¿coil resistance/stuck in catheter¿ could not be confirmed, as in-house resistance testing could not be performed due to the already detached implant coils.Possible causes for resistance are incompatible catheter, lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy or damage to micro catheter.Customer reported vessel tortuosity as severe, no repositioning, devices were prepared per ifu.The severe patient tortuosity likely contributed towards the resistance, separation and detachment issues.The instant detacher, implant coil and micro catheter used in the event were not returned.Therefore, any contribution of the instant detacher, implant coil and micro catheter towards the failures and conformance to specification could not be assessed.H6.Coding updated based on analysis results.Associated with rr #: 2029214-2022-00969 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14644210
Report Number2029214-2022-00970
Device Sequence Number4904751
Product Code KRD
UDI-Device Identifier00847536031876
UDI-Public00847536031876
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/19/2024
Device Model NumberAPB-2-2-3D-ES
Device Catalogue NumberAPB-2-2-3D-ES
Device Lot NumberB178642
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2022
Supplement Date Received by Manufacturer06/10/2022
08/29/2022
Initial Report FDA Received Date06/09/2022
Supplement Report FDA Received Date07/07/2022
09/14/2022
Date Device Manufactured03/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR
Patient SexMale